Alert archive / Kentucky / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 78, NWS Jackson, KY

July 23, 2014Knott County, Letcher County, Pike County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jul 23, 2014, 3:19 PM EDT for Knott County, Letcher County, Pike County, Kentucky. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 23, 2014, 3:19 PM EDT (19:19 UTC)
Expired
Jul 23, 2014, 4:15 PM EDT
In force
56 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Knott County, KY, Letcher County, KY, Pike County, KY

The radar

The Jackson,KY radar (KJKL), 60 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.3 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2014-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 169 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2014-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
169 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
783 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:57 PM EDT, 22 minutes earlier.

Area forecast discussion, Jul 23, 2:57 PM EDT, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
257 PM EDT WED JUL 23 2014

.UPDATE...
ISSUED AT 933 AM EDT WED JUL 23 2014

UPDATE TO INCREASE POPS A BIT SOONER THROUGH THE MORNING HOURS FOR
DEVELOPING SHOWERS. INCLUDED THE POTENTIAL OF THUNDERSTORMS THIS
MORNING AS 12Z SOUNDINGS INDICATE ENOUGH INSTABILITY TO JUSTIFY
MENTIONING ONCE THE INVERSION BREAKS. OTHERWISE FRESHENED UP WORDING
IN THE ZONE PACKAGE TO REMOVE MORNING WORDING AND FOG. ALSO TWEAKED
AFTERNOON HIGHS JUST A BIT BASED ON DEVELOPING CONVECTION...AND
TRENDS IN SKY COVER. FINALLY BROUGHT GRIDS IN LINE WITH HOURLY OBS.

MORNING SOUNDINGS SHOWING DECENT ENOUGH PWATS AROUND 1.6 INCHES...AND
SATELLITE SOUNDING DATA INDICATING SIMILAR VALUES OVER OUR AREA.
FORECAST SOUNDINGS...PARTICULARLY THE HIGHER RESOLUTION SHORT TERM
MODELS WHICH HAVE INITIALIZED BETTER THAN THE GFS...ARE ADVERTISING
PWATS CLIMBING TO AROUND 1.8 INCHES THIS AFTERNOON. WITH STORM MOTION
GENERALLY BELOW 10KTS THIS AFTERNOON...SOME LOCALLY HEAVY RAINFALL IS
A GOOD BET. GUSTY WINDS WILL ALSO BE A POSSIBILITY WITH STRONGER
THUNDERSTORMS.

&&

.SHORT TERM...(TODAY THROUGH THURSDAY)
ISSUED AT 342 AM EDT WED JUL 23 2014

SURFACE ANALYSIS ACROSS THE REGION AS OF 07Z FEATURE MOSTLY CLEAR
SKIES WITH SOME INCREASING CLOUD COVER OVER THE SOUTHEAST AS
SOUTHERLY MOIST FLOW CONTINUES TO MOVE INTO THE AREA. THIS IS AIDED
BY HIGH PRESSURE CENTERED OVER THE CAROLINAS. WITH DEW POINTS IN THE
LOWER 70S ACROSS MUCH OF THE AREA AND TEMPS ONLY DROPPING TO AROUND
70 FOR LOWS...MUGGY CONDITIONS WILL CONTINUE INTO DAWN AS WELL WITH
SOME FOG DEVELOPMENT IN THE VALLEYS. THIS FOG SHOULD DISSIPATE AS
CLOUD COVER INCREASES DURING THE MORNING HOURS.

HEADING INTO THE DAY...MODELS CONTINUE TO SHOW THE CLOSED LOW WILL
CONTINUE TO MEANDER ALONG THE LA/MS GULF COAST WITH A TROUGH AXIS
EXTENDING INTO THE CENTRAL APPALACHIANS AND WILL ASSIST IN SOME EARLY
DEVELOPMENT TODAY OF SOME SHOWERS AND THUNDERSTORMS. THIS WILL STILL
BE HINDERED WITH SOME MID LEVEL WARM AIR BUT THE CAP SHOULD BECOME
BUSTED IN SOME AREAS ALONG THE COUNTIES BORDERING VIRGINIA.
MEANWHILE...THE MUCH ANTICIPATED COLD FRONT WILL BEGIN TO IMPACT THE
AREA INTO THIS AFTERNOON. THE INCREASED FORCING AND SOUTHWEST FLOW
WILL ALLOW FOR INCREASED DEVELOPMENT DURING THE 18Z TO 00Z TIME FRAME
THIS AFTERNOON INTO THE EVENING. MODEL SOUNDINGS AGREE WITH A
DETERIORATING CAP THROUGH THE AFTERNOON...INCREASED LIFT...AND PWATS
IN THE 1.6 INCH TO 1.8 INCH RANGE WILL RAISE SOME CONCERN FOR SOME
CELLS WITH HEAVY RAINFALL AND A FEW DOWN BURSTS ACROSS THE AREA. ALSO
THERE IS STILL A 5% SEVERE RISK ACROSS THE AREA THIS AFTERNOON AND
INTO THE EVENING ISSUED BY SPC. SO WILL MENTION SOME STRONG STORMS IN
THE HWO WITH SOME HEAVY RAIN POTENTIAL AND POSSIBLY AN ISOLATED
DAMAGING WIND FROM A DOWN BURST. WILL KEEP LIKELY POPS BEGINNING THIS
AFTERNOON AND INTO THE EVENING CENTERED AROUND THE FORCING FROM THE
FRONT ITSELF. SINCE IT IS POSSIBLE THAT WITH THE MORNING CAP...THERE
MAY NOT BE ANY DEVELOPMENT AT ALL.

HEADING INTO TONIGHT...ASSISTED BY THE FRONT...PRECIP WILL CONTINUE
INTO TONIGHT WITH DIMINISHING CHANCES TOWARDS DAWN AS INSTABILITY
DECREASES. THE FORECAST CHALLENGE FOR THE PERIOD WILL BE HEADING INTO
LATE TONIGHT AND THURSDAY. MODELS HAVE THE FRONT PUSHING THROUGH BUT
THE HIGH PRESSURE TO THE EAST MAY HINDER THE APPROACH OF THE FEATURE
SO BRINGING AN END TO PRECIP MAY BE A BIT LATER ON THE DAY THURSDAY SO
WILL GO WITH A LOWER CHANCE BUT KEEPING CONFIDENCE RESERVED. A FEW
INSTANCES OF HEAVY RAIN MAY EXIST AFTER 06Z TONIGHT BUT THE SEVERE
THREAT...IF ANY SHOULD BE OVER. QUITE A COOLER AIR MASS EXISTS BEHIND
THIS FRONT WITH HIGHS IN THE UPPER 70S EXPECTED ON THURSDAY...NEARLY
10 DEGREES BELOW NORMAL. SO AN UNUSUALLY OVERALL COOL JULY CONTINUES.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 257 PM EDT WED JUL 23 2014

HE LONG TERM PORTION OF THE FORECAST WILL FEATURE A MEAN TROUGH
OVER THE EASTERN PART OF THE COUNTRY WITH RIDGING OVER THE WEST.
THIS WILL RESULT IN SIGNIFICANTLY COOLER THAN NORMAL CONDITIONS FOR
OUR AREA NEXT WEEK AS THE WESTERN RIDGE AMPLIFIES AND THE EASTERN
TROUGH DEEPENS.

SURFACE HIGH PRESSURE WILL BUILD INTO THE OH VALLEY ON FRIDAY
BRINGING FAIR MILD WEATHER TO END THE WORK WEEK. HOWEVER RAIN
CHANCES WILL RETURN AS A WARM FRONT APPROACHES FRIDAY NIGHT INTO
SATURDAY. THE REMAINS OF A POSSIBLE MCS MAY APPROACH THE NW PART OF
THE FORECAST AREA BY EARLY SATURDAY MORNING AND WILL INTRODUCE
SLIGHT CHANCE RAIN PROBABILITIES IN THE NW PART OF THE FORECAST AREA
AFTER 06Z ON SATURDAY. THE WEEKEND LOOKS TO BE UNSETTLED AS THE
REMAINS OF THE RETURNING WARM FRONT BECOME STATIONARY AND LINGER IN
THE AREA...AND THEN A COLD FRONT APPROACHES ON SUNDAY. THIS WILL
REQUIRE SHOWER AND THUNDERSTORM CHANCES IN THE FORECAST THROUGH THE
WEEKEND.

BY LATE IN THE WEEKEND THE OVERALL UPPER AIR FLOW WILL BEGIN A
SIGNIFICANT AMPLIFICATION WITH MAJOR DEEPENING OF THE EASTERN NORTH
AMERICAN TROUGH AND AMPLIFICATION OF THE WESTERN RIDGE. THIS PROCESS
WILL BEGIN AS AN UPPER LOW MOVES FROM SOUTH CENTRAL CANADA ON
SATURDAY INTO THE GREAT LAKES REGION BY SUNDAY NIGHT. AT THE SURFACE
THIS WILL RESULT IN A SIGNIFICANT COLD FRONT DRIVING SOUTH ACROSS KY
LATE IN THE WEEKEND. WHILE EXACT TIMING OF THE FRONTAL PASSAGE IS
STILL UNCERTAIN...IT APPEARS AT THIS TIME THE FRONT WILL MOVE SOUTH
OF THE AREA BY MONDAY MORNING. THE BEST CHANCE FOR STRONG STORMS
DURING THE COMING WEEKEND LOOKS TO BE FROM SUNDAY INTO SUNDAY
EVENING WITH THE APPROACH OF THE COLD FRONT FROM THE NORTHWEST.

WITH THE UNUSUALLY DEEP TROUGH IN THE EAST...NOTED BY WPC TO HAVE
HEIGHTS APPROACHING 3 STANDARD DEVIATIONS BELOW NORMAL IN THE OH
VALLEY AND APPALACHIANS...MUCH COOLER THAN NORMAL CONDITIONS WILL
PREVAIL INTO THE MIDDLE OF NEXT WEEK.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING)
ISSUED AT 730 AM EDT WED JUL 23 2014

LOCALIZED MVFR AND IFR VISIBILITIES IN FOG EXISTED EARLY THIS
MORNING...INCLUDING AT SME. VISIBILITIES WILL IMPROVE QUICKLY THROUGH
14Z WITH VFR CONDITIONS PREVAILING INTO THE AFTERNOON. A COLD FRONT
APPROACHING FROM THE NORTHWEST WILL RESULT IN INCREASING CLOUDS AND
THEN NUMEROUS SHOWERS AND THUNDERSTORMS THIS AFTERNOON. COVERAGE OF
SHOWERS AND THUNDERSTORMS SHOULD INCREASE CONSIDERABLY AFTER
20Z...WITH MAINLY ISOLATED TO SCATTERED STORMS IN THE LATE MORNING
AND EARLY AFTERNOON. THE COLD FRONT WILL MOVE SOUTH OF THE AREA
BETWEEN 06Z AND 12Z ON THURSDAY. HOWEVER...AFTER THUNDERSTORMS AND
RAIN MOVE OUT OF THE AREA TONIGHT...LOW CLOUD AND FOG IS EXPECTED TO
RESULT IN IFR TO MVFR CONDITIONS INTO EARLY THURSDAY MORNING.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...RAY
SHORT TERM...SHALLENBERGER
LONG TERM...SBH
AVIATION...SBH
Hazardous weather outlook, Jul 23, 9:14 AM EDT, 6 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
914 AM EDT WED JUL 23 2014

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-241100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
914 AM EDT WED JUL 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT AS A SLOW MOVING COLD
FRONT CROSSES THE AREA. SOME STORMS MAY BECOME STRONG AND PRODUCE
LOCALLY HEAVY RAINFALL AND GUSTY WINDS...MAINLY THIS AFTERNOON AND
INTO THE EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE POSSIBLE THURSDAY...MAINLY IN THE MORNING AS A COLD
FRONT EXITS THE AREA.

THUNDERSTORMS WILL ALSO BE POSSIBLE AT TIMES FROM FRIDAY NIGHT INTO
MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN ANY REPORTS OF EXCESSIVE RAINS OR
FLOODING THIS AFTERNOON AND TONIGHT.

SHALLENBERGER/GREIF/RAY

In the hours before

Special weather statement, Jul 23, 2:19 PM EDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
219 PM EDT WED JUL 23 2014

KYZ044-051-231845-
BATH-FLEMING-
219 PM EDT WED JUL 23 2014

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 245
PM EDT WEDNESDAY AFTERNOON...

   NORTHWESTERN BATH AND
   CENTRAL FLEMING.

AT 219 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BETHEL...OR 15
MILES NORTHWEST OF OWINGSVILLE...MOVING EAST AT 25 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...BETHEL AROUND
230 PM EDT...SHERBURNE AROUND 235 PM EDT...PEBBLE AROUND 240 PM
EDT...ODESSA AROUND 245 PM EDT.

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

RAY
Special weather statement, Jul 23, 2:44 PM EDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
244 PM EDT WED JUL 23 2014

KYZ118-120-231930-
LETCHER-PIKE-
244 PM EDT WED JUL 23 2014

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 330
PM EDT WEDNESDAY AFTERNOON...

   NORTHEASTERN LETCHER AND
   SOUTHWESTERN PIKE.

AT 244 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR EHKHORN
MINE...OR 11 MILES NORTHEAST OF WHITESBURG...MOVING SOUTHEAST AT 10
MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...MCROBERTS
AROUND 250 PM EDT...POTTERS FORK AROUND 255 PM EDT...BEEFHIDE AROUND
300 PM EDT...PAYNE GAP AROUND 305 PM EDT...JENKINS AROUND 310 PM
EDT.

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

RAY

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 3:26 PM EDTAreal Flood AdvisoryJKLLetcher3 hr
Jul 23, 6:07 PM EDTAreal Flood AdvisoryJKLBreathitt83 min
Jul 23, 6:18 PM EDTSevere Thunderstorm WarningJKLLaurel, Rockcastle57 min
Jul 23, 6:24 PM EDTAreal Flood AdvisoryJKLJackson, Laurel, Pulaski, Rockcastle2 hr
Jul 23, 6:28 PM EDTFlash Flood WarningJKLBreathitt3 hr
Jul 23, 6:45 PM EDTFlash Flood WarningJKLJackson, Laurel, Pulaski, Rockcastle3 hr
Jul 23, 6:52 PM EDTAreal Flood AdvisoryJKLJohnson, Magoffin2 hr
Jul 23, 7:00 PM EDTAreal Flood AdvisoryJKLMagoffin, Morgan, Wolfe2 hr
Jul 23, 7:45 PM EDTFlash Flood WarningJKLJohnson, Magoffin, Morgan, Wolfe3 hr

Nearby

Severe Thunderstorm Warnings in Kentucky, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.